Skip to main content

On Another Edge of Defocusing: Hyperbolicity of Asymmetric Lemon Billiards


Defocusing mechanism provides a way to construct chaotic (hyperbolic) billiards with focusing components by separating all regular components of the boundary of a billiard table sufficiently far away from each focusing component. If all focusing components of the boundary of the billiard table are circular arcs, then the above separation requirement reduces to that all circles obtained by completion of focusing components are contained in the billiard table. In the present paper we demonstrate that a class of convex tables—asymmetric lemons, whose boundary consists of two circular arcs, generate hyperbolic billiards. This result is quite surprising because the focusing components of the asymmetric lemon table are extremely close to each other, and because these tables are perturbations of the first convex ergodic billiard constructed more than 40 years ago.

This is a preview of subscription content, access via your institution.


  1. Bunimovich L.A.: On billiards closed to dispersing. Mate. Sb. 95, 49–73 (1974)

    Google Scholar 

  2. Bunimovich L.A.: On ergodic properties of certain billiards. Funct. Anal. Appl. 8, 254–255 (1974)

    Article  MathSciNet  MATH  Google Scholar 

  3. Bunimovich L.A.: On the ergodic properties of nowhere dispersing billiards. Commun. Math. Phys. 65, 295–312 (1979)

    Article  ADS  MathSciNet  MATH  Google Scholar 

  4. Bunimovich L.A., Del Magno G.: Track billiards. Commun. Math. Phys. 13, 699–713 (2009)

    Article  ADS  MathSciNet  MATH  Google Scholar 

  5. Chen J., Morh L., Zhang H.-K., Zhang P.: Ergodicity and coexistence of elliptic islands in a family of convex billiards. Chaos 23, 043137 (2013)

    Article  ADS  MathSciNet  Google Scholar 

  6. Chernov, N., Markarian, R.: Chaotic billiards. Mathematical Surveys and Monographs, vol. 127. AMS, Providence (2006)

  7. Chernov N., Zhang H.-K.: Billiards with polynomial mixing rates. Nonlinearity 18, 1527–1553 (2005)

    Article  ADS  MathSciNet  MATH  Google Scholar 

  8. Donnay V.: Using integrability to produce chaos:billiards with positive entropy. Commun. Math. Phys. 141, 225–257 (1991)

    Article  ADS  MathSciNet  MATH  Google Scholar 

  9. Douady, R.: Applications du théorème des tores invariants. Thèse 3-eme cycle, University of Paris 7 (1982)

  10. Heller E., Tomsovic S.: Postmodern quantum mechanics. Phys. Today 46, 38–46 (1993)

    Article  Google Scholar 

  11. Khinchin A.Ya.: Continued Fractions. The University of Chicago Press, Chicago (1964)

    MATH  Google Scholar 

  12. Lazutkin V.F.: Existence of a continuum of closed invariant curves for a convex billiard. Math. USSR Izv. 7, 185–214 (1973)

    Article  MathSciNet  Google Scholar 

  13. Lopac V., Mrkonjic I., Radic D.: Classical and quantum chaos in the generalized parabolic lemon-shaped billiards. Phys. Rev. E 59, 303–311 (1999)

    Article  ADS  Google Scholar 

  14. Lopac V., Mrkonjic I., Radic D.: Chaotic behavior in lemon-shaped billiards with elliptical and hyperbolic boundary arcs. Phys. Rev. E 64, 016214 (2001)

    Article  ADS  Google Scholar 

  15. Markarian R.: Billiards with polynomial decay of correlations. Ergod. Theor. Dyn. Syst. 24, 177–197 (2004)

    Article  MathSciNet  MATH  Google Scholar 

  16. Makino H., Harayama T., Aizawa Y.: Quantum-classical correspondences of the Berry–Robnik parameter through bifurcations in lemon billiard systems. Phys. Rev. E 63, 056203 (2001)

    Article  ADS  Google Scholar 

  17. Oliffson Kamphorst S., Pinto-de-Carvalho S.: The first Birkhoff coefficient and the stability of 2-periodic orbits in billiards. Exp. Math. 14, 299–306 (2005)

    Article  MATH  Google Scholar 

  18. Ree, S., Reichl, L.E.: Classical and quantum chaos in a circular billiard with a straight cut. Phys. Rev. E 60(9), 1607 (1999)

  19. Sinaǐ Ya.: Dynamical systems with elastic reflections. Ergodic properties of diepersing billiards. Russ. Math. Surv. 25, 137–189 (1970)

    Article  MATH  Google Scholar 

  20. Wojtkowski M.: Principles for the design of billiards with nonvanishing Lyapunov exponents. Commun. Math. Phys. 105, 391–414 (1986)

    Article  ADS  MathSciNet  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Pengfei Zhang.

Additional information

Communicated by K. Khanin

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bunimovich, L., Zhang, HK. & Zhang, P. On Another Edge of Defocusing: Hyperbolicity of Asymmetric Lemon Billiards. Commun. Math. Phys. 341, 781–803 (2016).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Lyapunov Exponent
  • Continue Fraction
  • Quantum Chaos
  • Hyperbolic Point
  • Billiard Table